Kansas, 2010

Hail in Kansas, September 25, 2010

September 25, 2010 · NWS GID · 2 events in 1 county or zone

A rogue elevated severe thunderstorm flared up just before sunrise on this Saturday morning, dropping a swath of large hail from quarter to tennis ball size across parts of northern Jewell County. The initial cluster of storms that eventually fueled this isolated hail event developed many hours earlier on late Friday evening in South Central Nebraska, about 100 miles to the north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A rogue elevated severe thunderstorm flared up just before sunrise on this Saturday morning, dropping a swath of large hail from quarter to tennis ball size across parts of northern Jewell County. The initial cluster of storms that eventually fueled this isolated hail event developed many hours earlier on late Friday evening in South Central Nebraska, about 100 miles to the north. Through the night, this loosely organized line of generally weak thunderstorms marched slowly south toward North Central Kansas, fed along the nose of a 40 knot southwesterly low level jet. While most-unstable CAPE values were quite weak through most of the night, an area of nearly 1000 j/kg MUCAPE eventually intersected the loosely organized line of storms prior to sunrise, in an area of maximized warm air advection on the nose of the low level jet. This rather abrupt increase in instability, working in concert with deep-layer vertical wind shear around 40 knots, likely resulted in the sudden storm intensification over northern Jewell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 25, 5:42 AM CST, 0 minutes earlier.

Area forecast discussion, Sep 25, 5:42 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
642 AM CDT SAT SEP 25 2010

.AVIATION...12Z TAF. MAIN CONCERN FOR THE TERMINAL LIES WITH
PRECIPITATION CHANCES AND A SFC FRONTAL PASSAGE. PRIMARY AREA OF
OVERNIGHT CONVECTION HAS SINCE MOVED OFF TO THE SOUTHEAST OF THE
TERMINAL...SO HAVE REMOVED ALL MENTION FROM THIS MORNING. UPPER
LEVEL TROUGH STILL ON TAP TO CROSS THE PLAINS THROUGH THE
DAY...AND AS IT DOES SO...WILL PUSH A SURFACE COLD FRONT THROUGH
THE CWA. THE TIMING OF THIS FRONT STILL EXPECTED TO BRING IT
THROUGH DURING THE EARLY/MID MORNING HOURS...WITH WINDS REMAINING
N/NW THE REST OF THE DAY. EXPECTING SOME GUSTS NEAR 20 TO 25 MPH
THIS AFTERNOON...BEFORE TAPERING OFF THIS EVENING. NOT CONFIDENT
IN ANY PRECIPITATION RESULTING FROM THE PASSAGE OF THE UPPER LEVEL
TROUGH ACTUALLY IMPACTING THE TERMINAL...SO LEFT MENTION OUT.

&&

.PREV DISCUSSION... /ISSUED 408 AM CDT SAT SEP 25 2010/

DISCUSSION...BIGGEST FORECAST CHALLENGE WILL BE CHANCES FOR
PRECIPITATION TODAY...MAINLY THIS MORNING.

OVERALL UPPER LEVEL SCENARIO DEPICTS A LONGWAVE RIDGE IN THE WESTERN
CONUS AND LONGWAVE TROUGH IN THE EASTERN CONUS WITH A SHORTWAVE
TROUGH MAKING ITS WAY SOUTHEAST WITHIN NORTHWEST FLOW ACROSS THE
NORTHERN AND CENTRAL PLAINS. AS A LOW-LEVEL JET DEVELOPED DURING THE
NIGHT...SHOWERS AND THUNDERSTORMS BLOSSOMED ALONG A PREFRONTAL
TROUGH AND CONTINUE TO MOVE TO THE EAST SOUTHEAST. WITH LIMITED
EFFECTIVE BULK SHEAR AND INSTABILITY...THE STORMS HAVE REMAINED
NON-SEVERE...BUT QUITE THE NOTICEABLE SURFACE COLD POOL DEVELOPED
WITH A NOTICEABLE DROP IN TEMPERATURES ACCOMPANYING THE ASSOCIATED
OUTFLOW BOUNDARY PASSAGE. THIS LINE SHOULD CLEAR THE CWA THIS
MORNING...BUT ANOTHER BIT OF CONCERN IS THE INCREASING LOW-LEVEL
LAPSE RATE COMBINED WITH COLD AIR ADVECTION AND THE PROXIMITY OF AT
LEAST THE EASTERN CWA TO THE MAIN SHORTWAVE TROUGH MOVING THROUGH.
ALTHOUGH DEW POINTS WILL BE RELATIVELY LOW...WE COULD EEK OUT AT
LEAST SOME SPRINKLES IN THE EASTERN CWA. THERE DOES NOT APPEAR TO BE
ENOUGH INSTABILITY TO SUPPORT THUNDERSTORMS BY THIS AFTERNOON...SO I
LEFT ANY MENTION OF THUNDER OUT OF THE FORECAST IN ASSOCIATION WITH
THE POTENTIAL SPRINKLE POSSIBILITIES THIS AFTERNOON.

AS THE SURFACE HIGH CONTINUES TO BUILD IN TONIGHT...WIND SHOULD DROP
OFF SIGNIFICANTLY...AND BY LATE TONIGHT...THE CWA SHOULD BE NEAR THE
SURFACE RIDGE AXIS...WITH VERY LIGHT TO CALM WIND EXPECTED...ALONG
WITH RELATIVE HUMIDITY VALUES TOPPING OUT IN THE 90 TO 100 PERCENT
RANGE. THIS COULD MEAN A LITTLE FOG FOR A CHUNK OF THE
CWA...ESPECIALLY NEAR THE SURFACE RIDGE AXIS AND IN AREAS WHERE IT
HAS OR IS RAINING THIS MORNING.

NO HUGE CHANGES HAVE BEEN MADE TO TEMPERATURES AND DEW POINTS...ONLY
MINOR TWEAKS. THE FORECAST CONTINUES TO LOOK DRY FOR AWHILE AFTER
TODAY WITH RIDGING STILL FORECAST TO DOMINATE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 25, 3:46 AM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
446 AM CDT SAT SEP 25 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
446 AM CDT SAT SEP 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS MORNING SOUTHEAST OF A LINE FROM
OSCEOLA TO RED CLOUD NEBRASKA TO STOCKTON KANSAS. NO SEVERE
WEATHER WILL OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

The radar

The Grand Island radar (KUEX), 41 km away, was scanning. The volume nearest the first event began at 11:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jewell

When
September 25, 5:42 AM CST to 5:47 AM CST
Where
Jewell County, 9 mi N of Esbon to 0.06 mi SSW of North Branch
Measured
2.5 in hail
Reported by
Public
Coordinates
39.950, -98.430

Windshields were damaged or broken on some area vehicles.

Hail, Jewell

When
September 25, 5:57 AM CST
Where
Jewell County, 1 mi N of Burr Oak
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.885, -98.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260269, 260270.